A 13-month-old boy with sickle cell disease (SCD) from Equatorial Guinea, who had recently arrived in Spain, presented with fever. He had suffered from malaria and had received a blood transfusion. Following physical examination and complementary tests, intravenous antibiotics and a red blood cell (RBC) transfusion were administered. Soon after a second transfusion 5 days later, the haemoglobin level fell below pretransfusion levels, together with reticulocytopenia, and haematuria—the so-called hyperhaemolysis syndrome—requiring intensive care and treatment with intravenous immunoglobulins and corticosteroids, with resolution of the complication. We want to emphasise the importance of suspecting this rare, though severe complication that can appear after any RBC transfusion especially in patients with SCD, as the clinical syndrome can simulate other more common complications of these patients and a further transfusion is contraindicated. There is no standardised treatment, but intravenous immunoglobulin and corticosteroids are usually effective.
- haematology (drugs and medicines)
- paediatrics (drugs and medicines)
- haematology (incl blood transfusion)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors SCL: planning, conception, reporting, acquisition of data, design and final drafting of the article. MPOM: acquisition of data, critical review, reporting and bibliography search. MB: critical review and English style. ÁCB: planning, conception, conduct and contribution to the final drafting of the article.
Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Parental/guardian consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.